Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 71, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 5:59 PM CDT for LaSalle County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2000, 5:59 PM CDT (22:59 UTC)
- Expired
- May 31, 2000, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 312300 SVRCHI ILC099-010000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 559 PM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 700 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OGLESBY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NORTH UTICA AROUND 610 PM CDT NAPLATE AROUND 630 PM CDT OTTAWA AROUND 635 PM CDT MARSEILLES AROUND 700 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY?. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:21 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 31, 3:21 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT WED MAY 31 2000 THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT. THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS SHOW THAT WARM AIR WIILL RETURN FOR THURSDAY. BUT WILL KEEP TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES. IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS BY EVENING. .CHI...FFA FOR TONIGHT. WHW
In the hours before
Local storm report, May 31, 4:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
419 PM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM LONG PT IL WIND DAMAGE
05/31/00 LIVINGSTON 60 MPH WIND WITH PEA
SIZE HAIL. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0243 PM COAL CITY IL WIND DAMAGE
05/31/00 GRUNDY WIND GUSTS 50 TO 60
MPH. REPORTED BY STORM
SPOTTER.
0245 PM STREATOR IL WIND DAMAGE
05/31/00 LASALLE POWER LINES DOWN.
POLICE CAR DAMAGED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0249 PM LOSTANT IL WIND DAMAGE
05/31/00 LASALLE PEA SIZE HAIL. DOWNED
POWER LINES AND TREES.
REPORTED BY EMERGENCY
MANAGEMENT.
0303 PM SOUTH WILMINGTON IL WIND DAMAGE
05/31/00 GRUNDY HEAVY BUILDING DAMAGE.
NUMEROUS TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0303 PM GARDNER IL WIND DAMAGE
05/31/00 GRUNDY HEAVY BUILDING DAMAGE.
NUMEROUS TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0303 PM BRACEVILLE IL WIND DAMAGE
05/31/00 GRUNDY HEAVY BUILDING DAMAGE.
NUMEROUS TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0305 PM 3 SE CULLOM IL TORNADO
05/31/00 LIVINGSTON TORNADO MOVING
SOUTHEAST. REPORTED BY
FIRE AND RESCUE.
0310 PM ASHKUM IL WIND DAMAGE
05/31/00 IROQUOIS ESTIMATED 60 MPH WIND
GUSTS. REPORTED BY
PUBLIC.
0318 PM PAPINEAU IL WIND DAMAGE
05/31/00 IROQUOIS 65 MPH WIND GUSTS.
SMALL LIMBS DOWN. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0345 PM RENSSELAER IN WIND DAMAGE
05/31/00 JASPER MANY DOWNED TREES AND
POWER LINES. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0400 PM KENTLAND IN WIND DAMAGE
05/31/00 NEWTON ROADS BLOCKED. MANY
TREES AND POWER LINES
DOWN. . REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 31, 5:43 PM CDT, 16 minutes before
ILZ023-033-039-INZ001>002-010>011-019-312339- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 539 PM CDT/EST WED MAY 31 2000 ...SEVERE THUNDERSTORM WATCH 396 NO LONGER IN EFFECT IN NORTHEAST ILLINOIS AND EXTREME NORTHWEST INDIANA... THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST ILLINOIS AND EXTREME NORTHWEST INDIANA HAS BEEN CANCELLED. WHILE SHOWERS AND THUNDERSTORMS ARE A GOOD BET ACROSS THIS ARE THIS EVENING AND OVERNIGHT...THE THREAT OF ORGANIZED SEVERE WEATHER HAS DIMINISHED.
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:48 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Kankakee, Livingston | 42 min |
| May 31, 2:48 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 42 min |
| May 31, 3:05 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 25 min |
| May 31, 3:32 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.